14-03-2019 10:11 PM
My significant other we will call him "Brian" has openly told me and his cousin that he is no longer taking his medication for schizophrenia. As according to him the medication dulls him mentally, he feels physically fatigue, no sex drive and over all he has no need for it.
However he clearly does need it. Brian's happy go lucky self is now back to being dark, intimidating and his ramblings are getting worse.
I tried to talk to his one sensible parent about his behaviour but the parent didn't want to know, instead turning this situatiojn back on to me. Yes I know I'm not perfect there is some things I do that I can clearly work on like actually cooking dinner more often but that is beside the point. Brian needs to take his meds and I'm not getting any help from parents. It is like his parents don't want to know and I have a feeling his mum is feeding into his paranoia by saying crap about me to him.
I'm currently staying with friends until it is sorted out but it seems he doesn't want to talk to me to sort it out. We did have a lunch date today but he just rambled on about my mistakes and wanted to know why I'm not changing for the world to see. It was so humliating as people listened and there were people who knew us. It was as if he didn't care that I was hurt or humliated. He was almost in my face while talking to me.
I feel so alone because no one seems to understands. I wish he would go back on his meds so I can get my old happy Brian back. Not this dark thoughted person who is now taken over his mind.
15-03-2019 12:07 AM
Hi. I wish I had the answer because it'd sure be a help to me too a lot of the time.
All I can do is give you a virtual hug and say I'm right there with you feeling that pain. My partner also has schizophrenia and has an injection which he will take himself for but when it comes to the oral meds he needs to take daily to support that injection it's like a kid playing with the light switch - on off on off stop repeat. I can understand the not wanting to take them though, I have bipolar and there's a fine line between quality of life and a backward slide.
Do you have contact with the person/people treating him? There's bound to be a medication option that will suit him better for the side effects at least.
15-03-2019 04:01 AM
@Dewdrop Hi Dewdrop and welcome to the forums. I have schizoaffective disorder and find that the medications do destroy my s@x drive, make me tired and dulls my mind (makes me put on weight too) .... wonderful .... on the upside they have made me calmer, less dark and make me like 'normal' people. It is a catch 22 for me. I hate the meds and can understand completely where Brian is coming from on the other hand I need the meds to keep me sane and from what you have written so does Brian....
At the end of the day though Brian is an adult and has the right to choose whether he is on the medications or not. He can only be forceably admitted to hospital if he is a danger to himself or others.
I hear you totally that you want your old Brian back .... schizo is a dreadful illness .... btw I think how your are handling the situation is perfect giving yourself space from him is a very good idea whilst he is going through this. I hope my words help a bit that you are not alone. greenpea xxx
15-03-2019 09:15 AM - edited 15-03-2019 10:30 AM
Thank you for the response. I should have noticed he stopped taking them, yes the weight loss should have been a sign. He gained a lot of weight when he started the meds.
I'm feeling lost because it feels like he is ignoring me and blaming me for some made up reasons. It is like I'm suffering his rammifications of going in and out of psychosis by proxy. If you get what I mean. I have been with him for over a decade and so it is hard for me because he will talk to me one week and ignore me the next, it is hard as I have no idea what he is thinking or planning.
15-03-2019 12:18 PM
@Dewdrop I am so sorry that you are going through this with Brian. Just remember it is the illness talking and doing these things not him. From what you have said you are doing everything right by him but now you have to take care of yourself. You must not let Brian's mi drag you down as well.
We have a very supportive group here who are in similar positions as yourself so you are not alone. Some of the threads you might like to post on are the Good Morning and Friday Night's Feast which is on every Friday at around 7.30ish. There is also a thread which I have used often called the Worry Room where you can post all your fears etc. get them out and walk away.
Again you will never be alone here. I hope to see your around the forums. Take care of yourself. greenpea xx
15-03-2019 08:26 PM
Side effects = yikes
Makes it do difficult for our loved ones (and us).
Do you have contact with Brian's treatment and care team to let them know what is happening?
There are some AP optiins that don't affect libido but they come with trade offs with other side effects. Perhaps it is a conversation he would be happy to have with his pdoc.
Do you have any supports for yourself?
19-03-2019 09:42 AM
There are many issues around medication.
It is a big problem when a carer/partner/spouse becomes blamed for everything.
I lived for 16 years with my husband who had schizophrenia. He had difficulty with affection and love and our relationship became very traumatic for me. In our case it was better it ended.
We can care and do the right thing by our loved one, but dont forget to care for yourself.
If you need urgent assistance, see Need help now
For mental health information, guidance and referrals, see the SANE Help Centre
SANE Forums is published by SANE Australia with funding from the Australian Government Department of Health
SANE Australia ABN 92006533606
PO Box 226 South Melbourne 3205 Australia